Blizzard, Kittson
- When
- January 26, 6:00 AM CST to 10:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
North to northwest winds gusting to 45 to 55 mph combined with several inches of fresh powdery snow on the ground to produce whiteout conditions in open country. Conditions also deteriorated in some sections of the larger cities, which had not happened with the other blizzard events of the winter to date.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
North to northwest winds gusting to 45 to 55 mph combined with several inches of fresh powdery snow on the ground to produce whiteout conditions in open country. Conditions also deteriorated in some sections of the larger cities, which had not happened with the other blizzard events of the winter to date. Interstate 94 was closed from Bismarck through the Fargo-Moorhead area to Alexandria. Interstate 29 was closed throughout all of eastern North Dakota, U. S. Highway 2 was closed from East Grand Forks to Crookston, and U. S. Highway 10 was closed from Moorhead to Detroit Lakes. Some schools were delayed or cancelled on the 27th, as roads were just starting to be plowed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 3:39 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CST SUN JAN 26 2014
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 339 AM CST SUN JAN 26 2014
THE BLIZZARD FOR TODAY WILL BE THE MAIN CONCERN. DANGEROUS WIND
CHILLS WILL BE THE NEXT CONCERN. THE FORECAST HAS CHANGED VERY
LITTLE AND MOST EVERYTHING IS ON TRACK.
MOST AREAS RECEIVED 2-3 INCHES OF FLUFFY SNOWFALL THIS PAST
EVENING FROM THE INITIAL SYSTEM (THAT IS NOW SE OF THE REGION).
THERE IS PLENTY OF SNOW TO BLOW AROUND. THE INITIAL WIND SHIFT
BEHIND THE FIRST SYSTEM WILL BE INTO THE VALLEY AT 12Z. WIND
SPEEDS HAVE BEEN 20-24 KNOTS WITH HIGHER GUSTS (EXCEPT FOR A
COUPLE SITES IN HIGHER ELEVATION THAT HAVE STRONGER WIND SPEEDS).
THE SECOND SYSTEM WILL NEAR BAUDETTE AT 12Z...AND PROPAGATE
SOUTHEAST THROUGH THE DAY. THE STRONG 925MB-850MB COLD AIR
ADVECTION ARRIVES INTO THE REGION 15Z-18Z...AND 925MB WIND SPEEDS
INCREASE FROM AROUND 30 KNOTS TO AROUND 45 KNOTS DURING THIS
PERIOD. ANTICIPATE WINDS WILL INCREASE TO 30-35 KNOTS WITH GUSTS
TO 45-50 KNOTS. WILL KEEP THE CURRENT TIMING OF THE BLIZZARD
WARNING...BUT JUST NOTE THAT THE WIDESPREAD WHITEOUT CONDITIONS
WILL LIKELY HOLD OFF UNTIL AFTER 15Z...AND CONTINUE INTO THE
AFTERNOON HOURS. THIS CONTINUES TO LOOK LIKE IT WILL BE THE MOST
SEVERE BLIZZARD OF THE SEASON.
WILL ISSUE A WINTER WEATHER ADVISORY FOR THE COUNTIES EAST OF THE
BLIZZARD WARNING. THIS AREA WILL RECEIVE 1 TO 3 INCHES OF
SNOWFALL...AND WINDS SHOULD INCREASE INTO THE 20 TO 30 MPH RANGE
AS 925MB WINDS INCREASE TO 30-40 KNOTS. THIS SHOULD CAUSE SOME
BLOWING AND DRIFTING SNOW. PLUS...WIND CHILL VALUES WILL BE
PLUMMETING.
HIGH PRESSURE WILL BE CENTERED ACROSS THE WESTERN DAKOTAS TONIGHT
INTO MONDAY...KEEPING THIS FA WITHIN A SFC PRESSURE GRADIENT. THE
VERY COLD AIRMASS COMBINED WITH WINDS 10-15 KNOTS WILL LIKELY LEAD
TO WIND CHILL WARNING CRITERIA. WILL AVOID MULTIPLE
HEADLINES...AND CONTINUE TO MENTION THIS HAZARD IN THE CURRENT
HEADLINES.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 339 AM CST SUN JAN 26 2014
MONDAY NIGHT-TUESDAY NIGHT...WIND CHILL WARNING CRITERIA WILL
LIKELY CONTINUE INTO TUESDAY MORNING. THE NEXT SYSTEM ACROSS
SOUTHERN CANADA WILL BRING RETURN FLOW AND A WARMER AIRMASS INTO
THE REGION LATER ON TUESDAY INTO TUESDAY NIGHT.
WEDNESDAY THRU SATURDAY WILL CONTINUE THE BELOW NORMAL TEMPERATURE
REGIME WITH A FAIRLY QUIET END OF THE WEEK AS THE ACTIVE POLAR JET
STREAM PUSHES SOUTH OF THE CWA. THE LAST OF A SERIES OF CLIPPERS
WILL PROPAGATE ACROSS THE FA ON WEDNESDAY AFTN. WIND PROFILES STILL
APPEAR TO BE WEAKER THAN PREVIOUS SYSTEMS AND NO WIDESPREAD SNOWFALL
IS ANTICIPATED. TEMPS ARE EXPECTED TO WARM INTO THE TEENS AHEAD OF
THE SYSTEM AND THEN SINGLE DIGITS ABOVE AND BELOW ZERO FOR THE REST
OF THE WEEK AS HIGH PRESSURE SETTLES INTO DAKOTAS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1123 PM CST SAT JAN 25 2014
VSBY WILL CONTINUE TO IMPROVE TO VFR FROM NW-SE AS SNOW BAND
SHIFTS SOUTHEAST. STILL SEEING MVFR/VFR CIGS ACROSS THE REGION
HOWEVER ONCE STRONG WINDS KICK IN THIS AM IFR VSBY WILL SPREAD
FROM W TO E.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR NDZ008-016-027-029-030-039-049-052-053.
BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006-007-014-
015-024-026-028-038-054.
MN...BLIZZARD WARNING FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR MNZ001>005-007-008-013>015-022-027>031-040.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ006-009-016-017-023-024-032.
&&
SHORT TERM...TG
LONG TERM...TG/JK
AVIATION...VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 424 AM CST SUN JAN 26 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 424 AM CST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERAL INCHES OF FRESH SNOW HAVE FALLEN...AND WILL EASILY BLOW AROUND AS WINDS INCREASE BEHIND A STRONG COLD FRONT. GROUND BLIZZARD CONDITIONS WILL OCCUR ALONG AND WEST OF THE RED RIVER VALLEY. THE WORST CONDITIONS ARE EXPECTED TO DEVELOP AFTER MID MORNING. WINDS WILL BE NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. VISIBILITY WILL BE NEAR ZERO AT TIMES THROUGH MID MORNING. WIDESPREAD WHITEOUT CONDITIONS ARE EXPECTED BY LATE MORNING...CONTINUING INTO THE EVENING HOURS. THIS BLIZZARD WILL LIKELY BE THE MOST SEVERE OF THE SEASON. THIS IS A LIFE THREATENING SITUATION IF YOU BECOME STRANDED. WIND SPEEDS WILL 20 TO 30 MPH WITH GUSTS TO 40 MPH EAST OF THE RED RIVER VALLEY. BLOWING SNOW WILL LIMIT VISIBILITY TO ONE HALF MILE OR LESS AT TIMES THIS AFTERNOON AND EVENING. WIND CHILL VALUES WILL APPROACH 50 BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL VALUES ARE EXPECTED TO BE 40 TO 50 BELOW ZERO MONDAY INTO TUESDAY MORNING...AND A WIND CHILL WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... VISIBILITY REPORTS WILL BE NEEDED. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 AM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM SNOW GRAFTON 48.42N 97.40W
01/26/2014 M3.0 INCH WALSH ND PUBLIC
RELAYED VIA MEDIA FACEBOOK PAGE
0230 AM SNOW CASSELTON 46.90N 97.21W
01/26/2014 E3.5 INCH CASS ND PUBLIC
REPORT VIA FACEBOOK
&&
JKAISERThe national radar mosaic for the moment the first event began.
17 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487588, 487589, 487590, 487591, 487593, 487594, 487595, 487596, 487597, 487598, 487599, 487600, 487601, 487602, 487603, 487604, 487605.